HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Allergies (http://www.healthboards.com/boards/allergies/)
-   -   Help! My hives won't go away! (http://www.healthboards.com/boards/allergies/892672-help-my-hives-wont-go-away.html)

DanielleRT 03-10-2012 06:29 PM

Help! My hives won't go away!
 
I have been breaking out in hives for 3 weeks. They vary in their intensity but it has gotten to the point where I am exhausted and impacted all the time. Antihistamines, even one's prescribed by my doctor and additional antihistamines are not getting rid of them at all. HELP PLEASE.

I found these questions on a similar post, hope this will help

Are the small blisters or vesicles pus filled? No, I don't think so
Is the skin underneath red? Yes
Are the lesions spreading in sheets? (Groups of vesicles appearing together) Yes
Any fever, joint pain etc? Yes, I believe I have had a fever. I have also had chest pain/breathing problems related to the reaction.

janewhite1 03-10-2012 09:07 PM

Re: Help! My hives won't go away!
 
I'm sorry to hear that! It sounds like it's time to start looking for triggers.

Have you seen an allergist? Blood tests for a food allergy might help. If you were on any medications when this started, it might be a drug allergy. It could even be related to allergies to something like dust or pollen!

It also may be time for a course of prednisone. Doctors don't like to use it, because it can have nasty side effects, but after a few days, it SHOULD knock the hives out.

DanielleRT 03-11-2012 05:59 AM

Re: Help! My hives won't go away!
 
Hey,

Thanks for the reply. I have been referred to an allergist but my first appointment has been scheduled for the end of this month so in the mean time I`m just trying to figure out how to help them get better.

I have also been trying to eliminate certain things but nothing seems to get rid of them. Right now I am on my prescribed antihistamine during the day (which I'm supposed to take one a day) and then I take two Benedryl at night because of the side effects.

For prednisone do you have to get a prescription or can you get them over the counter?

Thanks again,

Danielle

janewhite1 03-11-2012 09:48 AM

Re: Help! My hives won't go away!
 
Prednisone is (definitely!) prescription-only.

Believe it or not, the stomach medicine Zantac, which IS over the counter, enhances the action of antihistamines. You can take up to 300 mg per day.

And which antihistamine are you taking? OTC Zyrtec (or the closely related prescription drugs hydroxyzine or zyzal) is pretty good for hives.

Stay cool, literally. Avoid hot showers or excessive heat in general. Try to manage stress in your life, it really can make this sort of thing worse.

bevjohn2626 03-15-2012 07:30 PM

Re: Help! My hives won't go away!
 
Has the doctor diagnosed these as hives? It almost sounds like something called Shingles for which the treatment for hives would not be effective.

DanielleRT 03-21-2012 02:33 PM

Re: Help! My hives won't go away!
 
[QUOTE=janewhite1;4942663]Prednisone is (definitely!) prescription-only.

Believe it or not, the stomach medicine Zantac, which IS over the counter, enhances the action of antihistamines. You can take up to 300 mg per day.

And which antihistamine are you taking? OTC Zyrtec (or the closely related prescription drugs hydroxyzine or zyzal) is pretty good for hives.

Stay cool, literally. Avoid hot showers or excessive heat in general. Try to manage stress in your life, it really can make this sort of thing worse.[/QUOTE]

Hey, I think it was just prescribed reactine, that's what the last doc I saw said. I went back again and they have given me Prednisone. This morning I was COMPLETELY clear of hives but now I have broken out really badly again and they are BIG batches of them :s plus I had some on my throat and my voice went all squeaky, I think it's because my throat was swollen. I don't know what to do because the allergist appointment is next week and for 48 hours before hand I can't be on any meds.

DanielleRT 03-21-2012 02:36 PM

Re: Help! My hives won't go away!
 
[QUOTE=bevjohn2626;4945096]Has the doctor diagnosed these as hives? It almost sounds like something called Shingles for which the treatment for hives would not be effective.[/QUOTE]

Yes, they have been diagnosed as hives by the doctor, and I was prescribed anti-histamine. I had chicken pox severely as a child, so I doubt it's shingles. At one point when I was taking 4-5 pills a day they would mostly clear up. I am now on steroids. However (if you read the reply before this one) I am now even breaking out severely on them, I am not sure what to do.

MeezerWheezer 03-21-2012 06:39 PM

Re: Help! My hives won't go away!
 
Danielle,
If you are concerned about going 48 hours without meds prior to your appointment, I would urge you to call the Allergist's office and ask them which meds you can take. I just recently had allergy testing and I was still able to take some meds, just not antihistamines. I feel like prednisone was on the list you could take, but I can't recall. You should definitely call.

I would also urge you to go to the ER if you feel like you are starting to have trouble breathing with your hives. If you are having hives in your throat that could be dangerous.

Good luck and hang in there, I hope you get some relief soon.

janewhite1 03-21-2012 06:45 PM

Re: Help! My hives won't go away!
 
My allergist will work with you if you are unable to go off meds for testing. Blood tests can be done no matter what you are taking.

Call them and see what happens.

DanielleRT 03-21-2012 06:50 PM

Re: Help! My hives won't go away!
 
[QUOTE=MeezerWheezer;4948238]Danielle,
If you are concerned about going 48 hours without meds prior to your appointment, I would urge you to call the Allergist's office and ask them which meds you can take. I just recently had allergy testing and I was still able to take some meds, just not antihistamines. I feel like prednisone was on the list you could take, but I can't recall. You should definitely call.

I would also urge you to go to the ER if you feel like you are starting to have trouble breathing with your hives. If you are having hives in your throat that could be dangerous.

Good luck and hang in there, I hope you get some relief soon.[/QUOTE]

Hey, I will try to call them back and ask them if there is anything I can take tomorrow, last time I called they just said to remain off my meds for 48 hours but I'll clarify if there is anything.

I know it sounds silly but I have been trying to avoid the ER, every time I feel difficulty/hurting when breathing or tightness in my throat I just try to have someone watch me and get out of my house.

Do you happen to know by any chance why I would continue to be having hives on Prednisone? The doctor said I may still have some but should notice a major difference but now that I have broken out I just feel like this reaction is getting worse and worse as time goes on. I have taken another pill and my back/chest/legs/face/throat/arms are still covered in them and they are extremely itchy.

I took a Luke warm bath with backing soda which seemed to help for half an hour but now they're back just like before.

The Prednisone I was prescribed is 50 mg and I am currently taking nothing else but that. Should I take an anti-histamine as well?

janewhite1 03-21-2012 06:57 PM

Re: Help! My hives won't go away!
 
I find that prednisone helps a lot, but it is not adequate if I'm still being exposed to the cause of the hives, which obviously you are.

Take antihistamines also, that will help some. And don't be afraid of the ER, difficulty breathing is why they exist.

DanielleRT 04-03-2012 05:41 PM

Re: Help! My hives won't go away!
 
Hey all,

So my allergy test showed positive to dust and cat with injection shots but negative to everything and other injections.

I found a site that lets me send urls with pics so here are some pics of what I have been experiencing:

http://tinypic.com/r/aewbaq/5
http://tinypic.com/r/2zxpoia/5
http://tinypic.com/r/2el7b40/5

Let me know if you have any insight because what the doctors are telling me is not very helpful.

Thanks.

janewhite1 04-03-2012 05:49 PM

Re: Help! My hives won't go away!
 
Okay, I don't know that dust or cat would do THAT to a person. That's more like hives from a food or medicine.

Are you on any medications? Even something you've been taking for a while could still produce an allergic reaction.

Did the doctor discuss food allergy tests?

DanielleRT 04-03-2012 05:55 PM

Re: Help! My hives won't go away!
 
[QUOTE=janewhite1;4955475]Okay, I don't know that dust or cat would do THAT to a person. That's more like hives from a food or medicine.

Are you on any medications? Even something you've been taking for a while could still produce an allergic reaction.

Did the doctor discuss food allergy tests?[/QUOTE]

Hey,

No, I have gone off of everything (decided to after how I was feeling and over time). The only pills I am taking now are my iron supplement (occasionally) and Photo-phenols. I have also started sublingual drops for the cats since they are in my environment and probably will be for years.

I asked the allergist office and they said the scratch test included food and medicine allergies. I am not sure what was tested in the injections. They said the in depth look will be sent to my doctor in a week or two.

shof515 04-03-2012 06:08 PM

Re: Help! My hives won't go away!
 
Hello,
I too have the same problem as you with hives on my arms and fingers. Thats the only place that has them so far. When i went to my doctor, he too gave me some Prednisone and when i went to a dermatologist he gave me a prescription for some lidex cream. In a few weeks, i have an appointment with an allergist


All times are GMT -7. The time now is 01:22 PM.